clumped platelets

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Snickerdoodle
Regular Member


Date Joined Aug 2006
Total Posts : 142
   Posted 5/25/2007 8:37 PM (GMT -7)   
Hi everyone.
 I pulled up my lab results at work today and on the CBC it stated that I have clumped platelets? Any ideas what that means? I googled it and only found a couple things about thrombocytopenia.... just wondering if anyone else got this result ever....
melissa
Dx: UCTD,Raynaud's,iron deficientcy anemia,proteinuria
Rx: Multi-rec folic 500, Mobic 15 mg, Plaquenil 400mg


cured4real?
Veteran Member


Date Joined Dec 2005
Total Posts : 1944
   Posted 5/25/2007 9:57 PM (GMT -7)   
From what I read, it sounds like clumped platelets indicate clotting of your blood, I wonder if this is like high sed rate? The stuff below is from the Merck manual online, which is what docs used to use anyway. I would ask my doc, there is stuff you can take to thin your blood. Thrombocytopenia is a really bad problem and I think there is other stuff that's wrong with your blood as well, I don't know. I asked the doc about it and they said,if you had it, you'd know. I know that I was at high risk for it on interferon, and I was really really sick and I didn't get it, got everything else though. I think you get very sick with it, but don't know. But blood clots aren't good either. I would call doc and get some kind of answer and tx, especially because you have anemia.

The stuff below is from here:
http://www.merck.com/mmhe/print/sec14/ch173/ch173a.htm

Formation of a clot also involves activation of a sequence of blood clotting factors that generate thrombin. Thrombin converts fibrinogen, a blood clotting factor that is normally dissolved in blood, into long strands of fibrin that radiate from the clumped platelets and form a net that entraps more platelets and blood cells. The fibrin strands add bulk to the developing clot and help hold it in place to keep the vessel wall plugged.



The relationship between drugs and the body's ability to control bleeding (hemostasis) is complicated. The body's ability to form blood clots is vital to hemostasis, but too much clotting increases the risk of a heart attack, stroke, or pulmonary embolism. Many drugs, either intentionally or unintentionally, affect the body's ability to form blood clots.

Some people are at high risk of forming blood clots and are intentionally given drugs to decrease the risk. Drugs may be given that reduce the stickiness of platelets, so that they will not clump together to block a blood vessel. Aspirin, ticlopidine, clopidogrel, abciximab, and tirofiban are examples of drugs that interfere with the activity of platelets.

Other people at risk of forming blood clots may be given an anticoagulant, a drug that inhibits the action of blood proteins called clotting factors. Although often called "blood thinners," anticoagulants do not really thin the blood. Commonly used anticoagulants are warfarin, given by mouth, and heparin, given by injection. People who take these drugs must be under close medical supervision. Doctors monitor the effects of these drugs with blood tests that measure the time it takes for a clot to form, and they adjust the dose on the basis of test results. Doses that are too low may not prevent clots, while doses that are too high may cause severe bleeding. Another type of anticoagulant, low-molecular-weight heparin, does not require as much supervision. Lepirudin, bivalirudin, and argatroban are newer types of anticoagulants that directly act on thrombin, a protein that helps induce clotting.

If a person already has a blood clot, a thrombolytic (fibrinolytic) drug can be given to help dissolve the clot. Thrombolytic drugs, which include streptokinase and tissue plasminogen activator, are sometimes used to treat heart attacks and strokes caused by blood clots. These drugs may save lives, but they can also put the person at risk of severe bleeding. Surprisingly, heparin, a drug given to reduce the risk of clot formation, sometimes has an unintended activating effect on platelets that increases the risk of clotting (heparin-induced thrombocytopenia).

Estrogen, alone or in oral contraceptives, can have the unintended effect of causing excessive clot formation. Certain drugs used to treat cancer (chemotherapy drugs), such as asparaginase, can also increase the risk of clotting.
Marji

"...brain, what is brain?"
--Kara, one of the "givers of pain and delight", aka woman of Sigma Draconis VI, "Spock's Brain" episode 56 season 3 of Star Trek--I'm not a trekkie but this one was funny!


Snickerdoodle
Regular Member


Date Joined Aug 2006
Total Posts : 142
   Posted 5/26/2007 11:01 AM (GMT -7)   
Thanks Marji-
That is pretty much along the lines of what I found too. But I also found that over aggitation of the test tube can cause this to show up too! I think that it may have been more human error. I get a CBC drawn like every 3 months and this is the first time it has ever said that. Plus the chick who drew my blood was an idiot. I showed the dark blue bruise thats the size of a half dollar, to one of the girls I work with at the hospital. She said "holy crap, you should go show my boss!" Apparently, the woman stuck the needle right through the vein. With a butterfly needle. They said she needs to be re-educated because they have gotten quite a few complaints about her lately. So I am wondering if she just shook the crap out of the tube as she was walking in back to lab.....
Dx: UCTD,Raynaud's,iron deficientcy anemia,proteinuria
Rx: Multi-rec folic 500, Mobic 15 mg, Plaquenil 400mg


cured4real?
Veteran Member


Date Joined Dec 2005
Total Posts : 1944
   Posted 5/26/2007 10:02 PM (GMT -7)   
Ouch, and with a butterfly! I bet letting it set too long can cause problems too, I wonder. God knows what she did with it. I had one problem where I got a horrible phone call that my hep had come back after like 5 years which is lke unheard of and it turns out it was lab contamination. I had to got through a bunch of retesting, but it was better than thinking I'm dying and all. Anyway, sometimes when we are really sick and our labs come out straight normal, I think they just run the same normal tube or something. God only knows. Maybe its just a big party! LOL Well, I'm glad this could just be an error. When my blood was thick during my pneumonia, they told me to drink fluids, especially water. Hope your bruise gets better and that your next test comes out normal.
Marji

"...brain, what is brain?"
--Kara, one of the "givers of pain and delight", aka woman of Sigma Draconis VI, "Spock's Brain" episode 56 season 3 of Star Trek--I'm not a trekkie but this one was funny!


Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1299
   Posted 5/27/2007 7:46 PM (GMT -7)   
Clumped platelets are just a testing anamoly and not a condition to worry about.  I had the problem and my platelet count doubled afte the doctor realized the problem.  He had his own lab and tested my blood within minutes and it was still low but not dangerously so.
 
Here is a clip that explains the condition:
 
Artefactual (false) thrombocytopenia

Some people have platelets that stick together due to the presence of proteins in the blood (antibodies) that bind to the platelets.

These antibodies also bind to a chemical in blood that is tested in the lab, giving a falsely low platelet count. For this reason, it is helpful to repeat the sample in different tubes with different chemicals.

The platelet count can also be reduced if the blood sample is difficult to take and the blood clots - thus using up some of the platelets.

Mixed connective tissue disease (systemic lupus, scleroderma, polymyositis), Raynauds phenomena, Hypertension, Barrett's syndrome.
 
Meds: prednisone (9mg & tapering), 150mg imuran, lisinopril 40mg, maxide 37.5/25mg, norvasc 5 mg, folic acid, potassium, aciphex 20mg, multi vitamins.
 
Maintain your optimism and you can beat the odds.
 
"Although the world is full of suffering, it is also full of the overcoming of it."  Helen Keller
 
 


kpeachy75
Regular Member


Date Joined Sep 2005
Total Posts : 250
   Posted 5/30/2007 11:06 PM (GMT -7)   
I have a blood clotting problem that started after the lupus diagnosis, but I'm not sure if what I have is what you have. I take 5 mg of coumedin daily and I have a PT/ I&R test once a week.

peachy
Take care,
peachy
 
Diagnosed with lupus in May 2005
 
Daily Medications:
Prednisone, 5 mg
Imuran, 50mg 2x a day
Warfarin, 5 mg / day
Hiprex, 1 mg 2x a day
Zoloft, 100 mg / day
Plaquanil, 200 mg 2x a day
Nexium, 20 mg / day
Naproxen, 220 mg 2x a day
Tramadol, 50 mg 2x a day (as needed)
 
Supplements
1000mg calcium
2000 IU of Vitamin D
400mg magnesium
800 mg cranberry
Liquid sunshine


jaka
Regular Member


Date Joined May 2005
Total Posts : 42
   Posted 7/3/2007 4:15 PM (GMT -7)   
your doctor can ask to have the plats manually copunted....that's what they do with mine bc they are always clumoping
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 09, 2016 4:56 AM (GMT -7)
There are a total of 2,735,240 posts in 301,285 threads.
View Active Threads


Who's Online
This forum has 151390 registered members. Please welcome our newest member, Clauddfin.
202 Guest(s), 8 Registered Member(s) are currently online.  Details
Psilociraptor, solia de gloria, summer16, Charmed3, Dan Embrey, Traveler, Steve n Dallas, Not-there-yet


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer